Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 106, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 10, 1998, 4:44 PM EDT for Volusia County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 1998, 4:44 PM EDT (20:44 UTC)
- Expired
- Aug 10, 1998, 5:40 PM EDT
- In force
- 56 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1870 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
619
WUUS01 KMLB 102045 RRA
SVRMLB
FLC127-102140-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
444 PM EDT MON AUG 10 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 540 PM EDT
* AT 443 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR I-4...6 MILES SOUTHWEST OF THE DAYTONA
BEACH AIRPORT. MOVEMENT WAS SOUTH ALONG THE SEA BREEZE AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STATE ROAD 44 BETWEEN SAMSULA AND LAKE HELEN BY 455 PM
ALAMANA AND LAKE ASHBY BY 515 PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:17 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 10, 2:17 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 217 PM EDT MON AUG 10 1998 MAIN FORECAST PROBLEM THIS ISSUANCE WL BE TSRA CHANCES THRU THE FCST PERIODS. EAST COAST SEA BREEZE BOUNDARY CONTINUES TO HAVE PROBLEMS MAKING IT INLAND THIS AFTN ACROSS THE FA AS IT IS ONLY ARND 10 MILES INLAND AS OF 18Z. GULF BREEZE ALSO SLOWLY IS MOVG EWD W/FRONT EDGE NEARING LAKE AND VOLUSIA COUNTIES. W/POSSIBLE INTERSECTION OF BOUNDARIES EXPECTED ACROSS MY NRN COUNTIES...MAY NEED TO KEEP POPS UP THERE THIS EVENING AS IN THE GOING FCST. OTHERWISE...CURRENT FCST HANDLES SLGT/ISOLATED POPS WELL FOR THE FA THIS EVENING. THE MODELS...ETA/AVN/NGM KEEP WEST MID LEVEL WINDS ACROSS THE FA THRU ERLY WEDNESDAY AND WILL RECOMMEND THAT WE GO W/SLGTLY ABOVE CLIMO POPS AROUND 50 PCT FOR MUCH OF THE SAME AREA ON TUESDAY. WL AGAIN RECOMMEND THAT WE GO W/CHANCE POPS FOR TUESDAY EVENING FOR MUCH OF THE FA. ON WEDNESDAY...ALL MODELS SLOWLY SHIFT MID LEVEL WINDS AROUND MORE TO THE SOUTH WITH MEAN RH ALSO DECREASING AND FCST SOUNDING FM ETA FOR MLB AREA ALSO INDICATES LESS PRECIPITABLE WATER VALUES...SO WILL RECOMMEND WE GO CLOSE TO NGM GUIDANCE AS FAR AS POPS ARE CONCERNED WITH A 40 PCT POP WARRANTED. NGM TEMPS LOOK GOOD FOR FA AND ACCEPTED. TROUTMAN
In the hours before
Special weather statement, Aug 10, 11:37 AM EDT, 5 hours 7 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-101600- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1137 AM EDT MON AUG 10 1998 ...SCATTERED LIGHTNING STORMS THIS AFTERNOON WITH LOCALLY HEAVY RAIN... ...GREATER THAN NORMAL THREAT FOR RIP CURRENTS THIS AFTERNOON... ABUNDANT ATMOSPHERIC MOISTURE AND AN ACTIVE EAST COAST SEA BREEZE WILL ONCE AGAIN DEVELOP SCATTERED LIGHTNING STORMS THROUGH THE EARLY EVENING. ATLANTIC SEA BREEZE WILL CONTINUE TO MOVE INLAND DURING THE EARLY AFTERNOON HOURS WITH SCATTERED SHOWERS AND LIGHTNING STORMS DEVELOPING AROUND 10 MILES INLAND. THE GULF BREEZE WILL INTERACT LATER WITH THE INLAND ATLANTIC SEA BREEZE WITH THE BEST CHANCES FOR LIGHTNING STORMS IN VOLUSIA...LAKE...SEMINOLE COUNTIES. SOME OF THESE STORMS WILL PRODUCE EXCESSIVE LIGHTNING...VERY HEAVY RAIN FROM 2 TO 3 INCHES AND BRIEF GUSTY WINDS IN EXCESS OF 40 MILES AN HOUR. INLAND COUNTIES WILL ALSO HAVE SCATTERED LIGHTNING STORMS...WITH THE MOST LIKELY OCCURRENCE FROM 1 TO 4 PM AS THE STORMS FORMING NEAR THE COAST MOVE ACROSS THE PENINSULA. FROM ORLANDO AND CAPE CANAVERAL SOUTHWARD THE STORMS SHOULD MOVE WEST AT AROUND 10 MPH...WHILE NORTH OF THIS LINE...THE STORMS SHOULD MOVE EAST AT AROUND 10 MPH. SINCE THE SEA BREEZE WILL HAVE MOVED WELL INLAND BY MID TO LATE AFTERNOON...THUNDERSTORM CHANCES SHOULD DECREASE ALONG THE COAST AND BEACHES ESPECIALLY FROM VERO BEACH SOUTHWARD TO NEAR JUPITER INLET. REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE RAIN. AVOID BEING THE TALLEST OBJECT WHEN LIGHTNING IS OCCURRING. DO NOT TAKE CHANCES BY WALKING ACROSS PARKING LOTS OR STANDING ON THE BEACH OR GOLF COURSE. ALTHOUGH OCEAN SWELLS CONTINUE TO SUBSIDE...RIP CURRENTS WILL REMAIN GREATER THAN NORMAL THIS AFTERNOON. RIP CURRENTS WILL BE STRONGEST AND MOST NUMEROUS THROUGH MID AFTERNOON AS THE TIDE RECEDES. THOSE HEADING TO THE BEACH THROUGH THE AFTERNOON ARE ADVISED TO CHECK WITH LIFE GUARDS PRIOR TO ENTERING THE WATER. MARINE OUTLOOK...SCATTERED LIGHTNING STORMS WILL OCCUR THROUGH THE EARLY AFTERNOON ALONG THE COAST AND WILL THEN DECREASE BY LATE AFTERNOON ESPECIALLY FROM VERO BEACH SOUTH TO NEAR JUPITER INLET. SCATTERED LIGHTNING STORMS MAY MOVE OVER THE COASTAL WATERS LATE THIS AFTERNOON AND INTO THE EVENING HOURS NORTH OF THE CAPE. TROUTMAN/SPRATT
Special weather statement, Aug 10, 11:37 AM EDT, 5 hours 7 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-101600- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1137 AM EDT MON AUG 10 1998 ...SCATTERED LIGHTNING STORMS THIS AFTERNOON WITH LOCALLY HEAVY RAIN... ...GREATER THAN NORMAL THREAT FOR RIP CURRENTS THIS AFTERNOON... ABUNDANT ATMOSPHERIC MOISTURE AND AN ACTIVE EAST COAST SEA BREEZE WILL ONCE AGAIN DEVELOP SCATTERED LIGHTNING STORMS THROUGH THE EARLY EVENING. ATLANTIC SEA BREEZE WILL CONTINUE TO MOVE INLAND DURING THE EARLY AFTERNOON HOURS WITH SCATTERED SHOWERS AND LIGHTNING STORMS DEVELOPING AROUND 10 MILES INLAND. THE GULF BREEZE WILL INTERACT LATER WITH THE INLAND ATLANTIC SEA BREEZE WITH THE BEST CHANCES FOR LIGHTNING STORMS IN VOLUSIA...LAKE...SEMINOLE COUNTIES. SOME OF THESE STORMS WILL PRODUCE EXCESSIVE LIGHTNING...VERY HEAVY RAIN FROM 2 TO 3 INCHES AND BRIEF GUSTY WINDS IN EXCESS OF 40 MILES AN HOUR. INLAND COUNTIES WILL ALSO HAVE SCATTERED LIGHTNING STORMS...WITH THE MOST LIKELY OCCURRENCE FROM 1 TO 4 PM AS THE STORMS FORMING NEAR THE COAST MOVE ACROSS THE PENINSULA. FROM ORLANDO AND CAPE CANAVERAL SOUTHWARD THE STORMS SHOULD MOVE WEST AT AROUND 10 MPH...WHILE NORTH OF THIS LINE...THE STORMS SHOULD MOVE EAST AT AROUND 10 MPH. SINCE THE SEA BREEZE WILL HAVE MOVED WELL INLAND BY MID TO LATE AFTERNOON...THUNDERSTORM CHANCES SHOULD DECREASE ALONG THE COAST AND BEACHES ESPECIALLY FROM VERO BEACH SOUTHWARD TO NEAR JUPITER INLET. REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE RAIN. AVOID BEING THE TALLEST OBJECT WHEN LIGHTNING IS OCCURRING. DO NOT TAKE CHANCES BY WALKING ACROSS PARKING LOTS OR STANDING ON THE BEACH OR GOLF COURSE. ALTHOUGH OCEAN SWELLS CONTINUE TO SUBSIDE...RIP CURRENTS WILL REMAIN GREATER THAN NORMAL THIS AFTERNOON. RIP CURRENTS WILL BE STRONGEST AND MOST NUMEROUS THROUGH MID AFTERNOON AS THE TIDE RECEDES. THOSE HEADING TO THE BEACH THROUGH THE AFTERNOON ARE ADVISED TO CHECK WITH LIFE GUARDS PRIOR TO ENTERING THE WATER. MARINE OUTLOOK...SCATTERED LIGHTNING STORMS WILL OCCUR THROUGH THE EARLY AFTERNOON ALONG THE COAST AND WILL THEN DECREASE BY LATE AFTERNOON ESPECIALLY FROM VERO BEACH SOUTH TO NEAR JUPITER INLET. SCATTERED LIGHTNING STORMS MAY MOVE OVER THE COASTAL WATERS LATE THIS AFTERNOON AND INTO THE EVENING HOURS NORTH OF THE CAPE. TROUTMAN/SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:09 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.